North Carolina, 2019

Damaging Wind in North Carolina, June 2, 2019

June 2, 2019 · NWS AKQ · 1 event in 1 county or zone

A severe thunderstorm tracked near Elizabeth City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A severe thunderstorm tracked near Elizabeth City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 2, 3:00 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 2, 3:00 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
400 PM EDT Sun Jun 2 2019

.SYNOPSIS...
A cold front crosses the area tonight. High pressure builds into
the region from the north Monday, then pushes offshore Tuesday.
A trof of low pressure develops east of the mountains Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 315 PM EDT Sunday...

Convection expected to expand in both coverage and intensity across
the north over the next few hrs ahead of the apprchg cold front that
is still west of the mts.

SLIGT risk continues across the north where the latest high res
data suggests an organized line that tracks ese across the VA nrn
neck and lwr MD ern shore by erly eve. This is probably the area
which has the greatest svr risk. Current convection firing up
across the se along old outflow / moisture bndrys shud remain sct
and pulsey in nature over the next few hrs.

CHC/likely PoPs this eve shift toward the coast after midnite behind
the fropa. Winds shift to the NNW with decreasing clouds late. Lows
mid 50s NW to mid-upr 60s SE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 315 PM EDT Sunday...

Turn off the A/C and open the windows Mon/Tues as Canadian high
pressure slowly sinks se across the Mid Atlantic region Mon night
before pushing offshore Tues. This results in a cooler/less humid
airmass under fair to pt cldy skies. Highs both Mon/Tue 75-80. Cool
Mon nite with lows mid 40s-lwr 50s except mid 50s sern beaches.
Warmer Tue nite due to a return SW flow. Lows upr 50s-mid 60s.

Models show increasing moisture along a lee trof Wed as the next
convective complex apprchs in the NW flow aloft. This results in
sct convection throughout the day (limiting thunder to the aftrn).
Will carry chc PoPs for now with highs 80-85.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 330 PM EDT Saturday...

Upper ridge builds back into GA/FL by late week, while a weak
srn steam shortwave moves from the Rockies to the Plains. The
sfc high becomes anchored well offshore of the region from mid-
late next week. This will put our region in SW flow at the sfc.
Aloft, we will be in westerly flow from Tue- Thu (becoming more
SW by late Thu/Fri as an upper-level low moves into the Plains).

As a result, expect warmer temps (highs mainly in the mid-upper 80s)
from Wed-Fri after highs around 80F on Tue. Lows around 60 Tue night
warming to around 70 for the remainder of the week. There will be
shower/tstm chances every day from Wed-Fri (highest during the aftn-
evening) as deep layer moisture increases. Cold front may move
into the area for Saturday, however, not all guidance agrees
with that solution.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 645 AM EDT Sunday...

Prevailing VFR conditions expected through at least 00z Mon.
SKC conditions (w/ just a few mid-high clouds) prevail across
most of the area through this morning. SCT CU (4-6k feet) will
develop around midday-early aftn ahead of an approaching cold
front. Skies will become more BKN as we get closer to 00z Mon as
SHRAs/tstms approach from the NW. A few sea breeze SHRAs/tstms
(not associated w/ the cold front) could impact ORF/ECG between
17-22z (have added VCTS to account for this). The main area of
SHRAs/tstms will move in from the W/NW after 00z Mon. The best
chc of pcpn will occur from 00-08z (perhaps a bit later at ECG,
but the chc of pcpn there is low). SHRAs/tstms end from NW to SE
between 06-12z Mon. Pcpn chances are highest (~60%) at SBY,
PHF, and ORF (chc of pcpn is lower at RIC/ECG). Therefore, went
ahead and mentioned SHRAs in the TAFs for SBY/PHF/ORF but only
mentioned VCSH the TAF for RIC attm. Still a bit too early to
mention thunder after 00z in the TAFs. Winds increase out of
the SW to around 10 kt during the day today. A few gusts to
15-20 kt are likely near the coast.

Outlook...Cold front moves S of the terminals by 12z Mon. Winds
turn to the N-NW behind the cold front (w/ gusts to 20 kt
during the day on Mon...especially near the coast. VFR/dry
conditions expected from Mon-Tue.

&&

.MARINE...
As of 400 PM EDT Sunday...

Check of afternoon marine observations shows increasing southwesterly
winds ~10-15 knots with gusts approaching 20 knots, especially
across the northern coastal waters and at elevated sensors on
the eastern Ches Bay. Waves in the Bay are 1-2 ft while seas
offshore are generally around 3 ft.

The pressure gradient will continue to tighten through the remainder
of the afternoon and into the evening as a trough of low
pressure and an associated cold front approach the area from the
NW. A few strong to potentially severe storms are possible this
evening ahead of the approaching boundary. Winds should
generally stay just below SCA criteria in SW flow this evening.
Waves remain 1-2 ft with seas building to 3-4 ft across the
northern offshore zones. The cold front will cross the waters
late tonight with increasing 15-20 knot NW winds in its wake.
SCA headlines remain in effect for the Bay and Currituck Sound
from late tonight through Monday afternoon. Wave guidance
continues to show sub-SCA waves of 2-3 ft in the Bay and seas
3-4 ft offshore in northwesterly flow, so will hold off on any
SCA headlines for the offshore zones with this forecast package.

Winds then diminish gradually Mon aftn and night as cool high
pressure currently over the northern/central plains builds over
the region. Low-level flow veers around to the SW and S later
Tue and Wed, as the sfc high slides offshore. Southwesterly flow
will increase ahead of another front late Wednesday with seas
building into SCA territory across the northern coastal waters.

&&

.CLIMATE...
As of 945 PM EDT Saturday...

After a slightly cooler than average March, both April and May
were much warmer than average across the area. Rankings for May
and for meteorological spring are listed below at our main
climate sites:

* May 2019 Avg Temperature & Rankings:

* Site........Avg Temp..(Dep)..(Rank).........Warmest (Yr)

* Richmond:   72.7 F    (+6.3) (3rd warmest)  73.4 (2018)
* Norfolk:    73.7 F    (+7.1) (#1 warmest)     (2019)
* Salisbury:  68.5 F    (+5.9) (6th warmest)  70.2 (1944)
* Eliz City:  74.5 F    (+7.7) (#1 warmest)     (2019)

* Spring (Mar/Apr/May) 2019 Avg Temperature & Rankings:

* Site........Avg Temp..(Dep)..(Rank).........Warmest (Yr)

* Richmond:   60.7 F    (+3.0) (6th warmest)  62.4 (2012)
* Norfolk:    62.4 F    (+4.3) (3rd warmest)  63.4 (2012)
* Salisbury:  57.2 F    (+3.2) (7th warmest)  59.8 (2012)
* Eliz City:  63.0 F    (+3.3) (3rd warmest)  65.0 (2012)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 4 PM EDT Monday for
     ANZ630>632-634.
     Small Craft Advisory from 6 AM to 4 PM EDT Monday for ANZ633.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...CP
AVIATION...MPR
MARINE...MAM/RHR
CLIMATE...
Hazardous weather outlook, Jun 2, 2:18 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
318 PM EDT Sun Jun 2 2019

MDZ021>025-VAZ048-062-064-075>078-509>512-517-519-521-522-031930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western King William-Western King and Queen-
Western Essex-Eastern Essex-
318 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms tonight. The main
threats will be damaging winds, large hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

NCZ012>017-030>032-102-VAZ060-061-065>069-079>090-092-093-095>100-
513>516-518-520-523>525-031930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
318 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms tonight. Storms
may be accompanied by strong wind gusts, hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 12:59 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
159 PM EDT SUN JUN 2 2019

NCZ014>016-VAZ096-097-021830-
Pasquotank-Camden-Gates-Suffolk-Chesapeake-
159 PM EDT SUN JUN 2 2019

...A THUNDERSTORM WITH HEAVY RAIN ALONG THE VIRGINIA _- NORTH
CAROLINA BORDER...

At 157 PM EDT, a thunderstorm with heavy rain was located near
Whaleyville, or 7 miles northwest of Sunbury, moving east at 25 mph.

Wind gusts in excess of 30 mph, pea size hail and heavy downpours
are possible with this storm.

This storm will be near...
  Sunbury around 205 PM EDT.
  Corapeake around 210 PM EDT.
  South Mills around 230 PM EDT.

Other locations impacted by this storm include Burnt Mills,
Horseshoe, Lynchs Corner, Easons Crossroads, Pierceville, Savage,
Acorn Hill, Drum Hill, Hazelton and Tar Corner.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3641 7676 3662 7676 3667 7628 3655 7627
      3655 7631 3651 7627 3639 7626
TIME...MOT...LOC 1757Z 269DEG 23KT 3653 7668

44
Special weather statement, Jun 2, 1:51 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
251 PM EDT SUN JUN 2 2019

VAZ093-095>098-524-021930-
Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-Chesapeake-Virginia Beach-
251 PM EDT SUN JUN 2 2019

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
ISLE OF WIGHT ...THE CITY OF NORFOLK...THE NORTHWESTERN CITY OF
CHESAPEAKE... THE CITY OF PORTSMOUTH...THE NORTHEASTERN CITY OF
SUFFOLK...THE NORTHWESTERN CITY OF VIRGINIA BEACH AND THE SOUTHERN
CITY OF NEWPORT NEWS...

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kings Fork to near Driver to
Cradock. Movement was northeast at 10 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.

These storms will be near...
  Deep Creek, Chesapeake and Cradock around 255 PM EDT.
  Western Branch around 305 PM EDT.
  Smithfield and Downtown Portsmouth around 315 PM EDT.
  Churchland around 320 PM EDT.
  Downtown Norfolk and Ghent around 325 PM EDT.
  Norfolk State University, Regent University, Virginia Wesleyan
  University, Kempsville, Old Dominion University, Norfolk,
  Portsmouth, Crittenden, Norview and Norfolk International around
  330 PM EDT.

Other locations impacted by these storms include South Norfolk,
Portlock, Carrollton, Longview, Benns Church, Princess Anne Plaza,
Huntersville, Wills Corner, Herberts Corner and Chuckatuck.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3688 7595 3670 7630 3681 7655 3683 7673
      3701 7658 3700 7641 3699 7639 3700 7636
      3700 7628
TIME...MOT...LOC 1851Z 228DEG 7KT 3686 7662 3686 7649 3678 7632

BROWN
Special weather statement, Jun 2, 3:24 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
424 PM EDT SUN JUN 2 2019

NCZ015>017-022100-
Pasquotank-Camden-Western Currituck-
424 PM EDT SUN JUN 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMDEN...
NORTHERN PASQUOTANK AND NORTHWESTERN CURRITUCK COUNTIES...

At 423 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Morgans Corner to near South Mills
to near Chapanoke. Movement was east at 15 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.

These storms will be near...
  Elizabeth City and Morgans Corner around 435 PM EDT.
  South Mills around 440 PM EDT.
  Elizabeth City State University around 450 PM EDT.
  Camden, Whitehall Shores, Indiantown and Moyock around 500 PM EDT.

Other locations impacted by these storms include Belcross, Burnt
Mills, Lynchs Corner, Snowden, Pierceville, Tar Corner, Gregory,
Sharon, Okisko and Pasquotank.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3626 7637 3628 7638 3631 7641 3634 7642
      3642 7647 3655 7620 3655 7618 3643 7605
      3626 7604 3625 7636
TIME...MOT...LOC 2023Z 253DEG 13KT 3640 7640 3636 7636 3632 7635

BROWN
Special weather statement, Jun 2, 3:32 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
432 PM EDT SUN JUN 2 2019

NCZ013-014-030>032-022100-
Hertford-Bertie-Gates-Perquimans-Chowan-
432 PM EDT SUN JUN 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
PERQUIMANS...NORTHEASTERN BERTIE...SOUTHEASTERN HERTFORD...
SOUTHEASTERN GATES AND NORTHWESTERN CHOWAN COUNTIES...

At 432 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cofield to Harrellsville to near
Colerain. Movement was east at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.

These storms will be near...
  Ryland, Tyner, Hobbsville and Belvidere around 500 PM EDT.

Other locations impacted by these storms include Smalls Crossroads,
Gliden, Newsome Store, Arrowhead Beach, Peach, Mill Crossroads,
Center Hill, Carter, Icaria and Beach Springs.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3619 7675 3621 7675 3623 7674 3623 7673
      3624 7672 3624 7684 3626 7684 3634 7688
      3644 7659 3632 7650 3618 7651
TIME...MOT...LOC 2032Z 261DEG 18KT 3632 7682 3629 7679 3624 7678

BROWN
Special weather statement, Jun 2, 4:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
500 PM EDT SUN JUN 2 2019

NCZ015-016-032-022145-
Pasquotank-Camden-Perquimans-
500 PM EDT SUN JUN 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CAMDEN...
SOUTHEASTERN PASQUOTANK AND EAST CENTRAL PERQUIMANS COUNTIES...

At 500 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Elizabeth City to Elizabeth City
State University to near Nixonton. The storms are nearly stationary.

Wind gusts in excess of 30 mph and half inch hail are possible with
these storms.
. In addition...Rainfall amounts of up to 1 inch are possible with
these storms.

These storms will be near...
  Elizabeth City around 505 PM EDT.
  Weeksville, Elizabeth City State University, Whitehall Shores and
  Shiloh around 545 PM EDT.

Other locations impacted by these storms include Bob White Fork, Frog
Island, Symonds Creek, Listers Corner, Glen Cove, Goose Creek,
Taylors Beach and Texas.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3614 7624 3616 7624 3618 7629 3619 7628
      3622 7629 3622 7630 3633 7635 3633 7620
      3625 7600 3615 7602 3615 7606 3614 7607
      3614 7610 3613 7611 3613 7614 3612 7618
TIME...MOT...LOC 2100Z 281DEG 4KT 3630 7629 3626 7623 3622 7624

BROWN

The radar

The Norfolk radar (KAKQ), 103 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasquotank

When
June 2, 4:20 PM EST
Where
Pasquotank County, Elizabeth City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.300, -76.230

Trees and power lines were downed on Selden Street in Elizabeth City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836416.